Alert archive / Iowa / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 57, NWS Des Moines, IA

May 11, 20114 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 11, 2011, 8:27 PM CDT for 4 counties in Iowa. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2011, 8:27 PM CDT (01:27 UTC)
Expired
May 11, 2011, 9:15 PM CDT
In force
48 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lucas County, IA, Marion County, IA, Monroe County, IA, Wayne County, IA

The radar

The Des Moines radar (KDMX), 86 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 2:53 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.5 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2011-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2011-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-214 J/kg
Mixed-layer LCL
1786 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

091 
WUUS53 KDMX 120127
SVRDMX
IAC117-125-135-185-120215-
/O.NEW.KDMX.SV.W.0057.110512T0127Z-110512T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
827 PM CDT WED MAY 11 2011

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LUCAS COUNTY IN SOUTH CENTRAL IOWA...
  SOUTHWESTERN MARION COUNTY IN SOUTH CENTRAL IOWA...
  NORTHWESTERN MONROE COUNTY IN SOUTH CENTRAL IOWA...
  NORTH CENTRAL WAYNE COUNTY IN SOUTH CENTRAL IOWA...

* UNTIL 915 PM CDT

* AT 823 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CORYDON...OR 24 MILES WEST OF CENTERVILLE...AND MOVING NORTH AT 35
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RUSSELL AND CHARITON AROUND 845 PM CDT.
  WILLIAMSON AROUND 855 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE CHARITON
AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A MOBILE HOME...
SEEK SHELTER IN A REINFORCED BUILDING.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. IF A
TORNADO IS SPOTTED...IMMEDIATELY MOVE TO THE BASEMENT OR SMALL
INTERIOR ROOM OF A REINFORCED BUILDING.

&&

LAT...LON 4122 9328 4116 9296 4077 9328 4083 9348
TIME...MOT...LOC 0127Z 202DEG 31KT 4085 9330
WIND...HAIL 60MPH 1.00IN

$$

BOKSA
2 follow-up statements
062 
WWUS53 KDMX 120146
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
846 PM CDT WED MAY 11 2011

IAC117-125-135-185-120215-
/O.CON.KDMX.SV.W.0057.000000T0000Z-110512T0215Z/
WAYNE IA-MONROE IA-MARION IA-LUCAS IA-
846 PM CDT WED MAY 11 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
LUCAS...SOUTHWESTERN MARION...NORTHWESTERN MONROE AND NORTH CENTRAL
WAYNE COUNTIES UNTIL 915 PM CDT...

AT 841 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
CHARITON...OR 26 MILES NORTHWEST OF CENTERVILLE...MOVING NORTH AT 30
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WILLIAMSON AROUND 900 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A REINFORCED BUILDING AND AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... IMMEDIATELY MOVE TO THE BASEMENT OR SMALL INTERIOR ROOM
OF A REINFORCED BUILDING.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN DES MOINES.

&&

LAT...LON 4088 9342 4122 9328 4116 9296 4081 9325
TIME...MOT...LOC 0146Z 196DEG 27KT 4100 9326
WIND...HAIL 60MPH 1.00IN

$$

BOKSA
269 
WWUS53 KDMX 120214
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
914 PM CDT WED MAY 11 2011

IAC117-125-135-185-120223-
/O.EXP.KDMX.SV.W.0057.000000T0000Z-110512T0215Z/
WAYNE IA-MONROE IA-MARION IA-LUCAS IA-
914 PM CDT WED MAY 11 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LUCAS...SOUTHWESTERN
MARION...NORTHWESTERN MONROE AND NORTH CENTRAL WAYNE COUNTIES WILL
EXPIRE AT 915 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...PEA SIZED HAIL AND MODERATE RAINFALL ARE STILL POSSIBLE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN DES MOINES.

LAT...LON 4088 9342 4122 9328 4116 9296 4081 9325
TIME...MOT...LOC 0213Z 196DEG 27KT 4119 9319

$$

BOKSA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 6:44 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, May 11, 6:44 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
644 PM CDT WED MAY 11 2011

.SHORT TERM /TONIGHT/...
PARENT SURFACE LOW PRESSURE LOCATED OF WESTERN KANSAS WITH THE
SURFACE BOUNDARY EXTENDING UP THROUGH SOUTHEAST NE AND INTO WEST
CENTRAL IOWA HAS BEEN THE FOCUS FOR THUNDERSTORM ACTIVITY THIS
AFTERNOON. THE LACK OF SHEAR AVAILABLE HAS BEEN A PROBLEM KEEPING
STORMS BETTER ORGANIZED. THERE IS SOME DECENT EFFECTIVE SRH
AVAILABLE...ROUGHLY 200 M2/S2 ACROSS SOUTH CENTRAL IOWA AND COMBINED
WITH MUCAPE 2000-3000J/KG HAS BEEN ENOUGH TO PROVIDE SOME ROTATION
WITHIN THE UPDRAFT FOR STORMS IN THE SOUTHWEST CWA. TORNADO THREAT
LOOKS TO DIMINISH QUICKLY ONCE THE SUN SETS THIS EVENING.

NEXT...LLJ INCREASES OVERNIGHT WITH THE DEPTH OF MOISTURE THROUGH
THE COLUMN INCREASING AS WELL. THE HEAVIEST RAIN LOOKS TO BE FOCUSED
ACROSS NORTHERN PORTIONS OF THE FORECAST AREA WITH THE SURFACE
BOUNDARY SHIFTING SLIGHTLY NORTHWARD. PW VALUES NEAR 1.5 INCHES
OVERNIGHT AND WARM CLOUD TOPS NEARLY 11000 FEET...SO CANNOT RULE OUT
THE FLASH FLOOD THREAT AND HAIL THREAT OVERNIGHT.

.LONG TERM /THURSDAY THROUGH WEDNESDAY/...
SFC BOUNDARY WILL BE SAGGING SLOWLY SOUTH THROUGH NRN AND CENTRAL IA
ON THURSDAY. CONVECTION WILL LINGER OVER NORTH CENTRAL IA IN THE
MORNING THEN SHOULD HAVE A PERIOD OF DRY WEATHER. CONVECTION SHOULD
REFIRE ALONG THE BOUNDARY BY MID TO LATE AFTERNOON AS THE UPPER LOW
APPROACHES FROM THE WEST. SHOULD HAVE STRONG INSTABILITIES IN PLACE
IN BY THE AFTERNOON AS MID LEVEL COOLING COMMENCES CREATING HIGH LOW
TO MID LEVEL LAPSE RATES...RESULTING IN FAT CAPES AND GOOD LARGE
HAIL POTENTIAL. CONDITIONS REMAIN FAVORABLE FOR LANDSPOUT OVER WEST
CENTRAL TO CENTRAL IOWA NEAR THE TRIPLE POINT. THIS WOULD BE
NON-SUPERCELL TORNADO POTENTIAL. ANY INSTANCES SHOULD BE ISOLATED
BUT THE THREAT IS THERE NONETHELESS. IT WILL BE MUCH COLDER ON
FRIDAY WITH SHOWER CHANCES ENDING FROM NW TO SE.

MORE CONFIDENCE FOR UPPER LOW PROGRESSION OVER THE WEEKEND AS THE
INITIAL UPPER LOW DIVES IN TO THE OHIO VALLEY ON SATURDAY ONLY TO BE
FOLLOWED BY A STRONGER UPPER LOW LATE SATURDAY INTO SUNDAY. IT WILL
BE COOL ON SATURDAY AND SHOULD BE MOSTLY DRY EXCEPT FOR SHOWERS
REACHING THE NORTH LATE. THIS SCENARIO WOULD SUPPORT A COOL AND WET
SUNDAY AND SUNDAY NIGHT WITH PRECIPITATION SPREADING FROM NORTH TO
SOUTH AS THE UPPER LOW DROPS SOUTH. THE LOW WILL PULL OFF TO THE
SOUTHEAST ON MONDAY THOUGH COOL CYCLONIC FLOW WILL PERSIST THROUGH
THE REMAINDER OF THE EXTENDED.

&&

.AVIATION...12/00Z
PRIMARY CONCERN WILL CONTINUE TO BE THUNDERSTORM TRENDS THROUGH THIS
PERIOD.  HAVE TRIED TO EXTRAPOLATE CURRENT CENTRAL IA COMPLEX
THROUGH TAF SITES THIS EVENING...INCLUDING ONE CELL PRODUCING STRONG
WINDS POSSIBLY AFFECTING KDSM.  ANOTHER ERN KS/OK COMPLEX WILL LIFT
NORTH AND EAST INTO IA LATER TONIGHT WITH MAGNITUDE AND TIMING
UNCERTAIN.  HAVE VCTS AND/OR CB WORDING AT KDSM/KOTM TO ACCOUNT FOR
THIS WITH LESSER CHANCES FARTHER NORTH AND WEST.  THERE IS CERTAINLY
POTENTIAL FOR ADDITIONAL DEVELOPMENT DURING PEAK HEATING THU...BUT
HAVE LITTLE CONFIDENCE IN DETAILS CONSIDERING LAST 6 HOURS OF THE
FORECAST SO WILL LEAVE THAT MENTION FOR LATER SETS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...PODRAZIK
LONG TERM...DONAVON
AVIATION...SMALL
Hazardous weather outlook, May 11, 7:16 PM CDT, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
716 PM CDT WED MAY 11 2011

IAZ044>050-057>062-070>075-081>086-092>097-130030-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
716 PM CDT WED MAY 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT INTO THE OVERNIGHT
HOURS THURSDAY MORNING. SOME OF THESE STORMS COULD BE SEVERE WITH
DAMAGING WINDS. LOCALLY HEAVY RAIN WILL ALSO ACCOMPANY THESE STORMS
AND MAY LEAD TO AREAS OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PERIODIC THUNDERSTORMS ARE EXPECTED THURSDAY AND FRIDAY. A FEW
STORMS MAY BE SEVERE THURSDAY WITH LARGE HAIL AND DAMAGING WINDS
THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THROUGH THE EARLY EVENING HOURS
AND POSSIBLY AGAIN OVERNIGHT INTO THURSDAY.

IAZ004>007-015>017-023>028-033>039-130030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
716 PM CDT WED MAY 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT INTO EARLY THURSDAY
MORNING. A FEW STRONGER STORMS MAY CONTAIN HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PERIODIC THUNDERSTORMS ARE EXPECTED THURSDAY AND FRIDAY. A FEW
STORMS MAY BE SEVERE THURSDAY WITH LARGE HAIL AND DAMAGING WINDS
THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING AND AGAIN ON
THURSDAY.

In the hours before

Local storm report, May 11, 6:44 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
644 PM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND GST     4 E WINTERSET           41.34N 93.94W
05/11/2011  E60.00 MPH       MADISON            IA   TRAINED SPOTTER

            EXPERIENCED BETWEEN WINTERSET AND PATTERSON.

&&

SKOW
Local storm report, May 11, 6:56 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
656 PM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     TSTM WND GST     CUMMING                 41.48N 93.76W
05/11/2011  M60 MPH          WARREN             IA   AMATEUR RADIO

            OBSERVER MEASURED 60MPH WIND GUST...

&&

JBEITLIC
Local storm report, May 11, 6:57 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
657 PM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     TSTM WND GST     1 SW GARDEN GROVE       40.81N 93.62W
05/11/2011  E60 MPH          DECATUR            IA   TRAINED SPOTTER

            HEAVY RAIN BLEW HORIZONTALLY UNDER A 15 FOOT WIDE EAVE
            AND INTO SPOTTERS HOUSE.

&&

FBOKSA
Local storm report, May 11, 7:03 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
703 PM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND GST     URBANDALE               41.64N 93.74W
05/11/2011  E55 MPH          POLK               IA   TRAINED SPOTTER

            AT THE INTERSECTION OF 70TH AND TWANA STREET.

&&

SKOW
Local storm report, May 11, 7:33 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
733 PM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     FLASH FLOOD      4 N GRAVITY             40.82N 94.74W
05/11/2011                   TAYLOR             IA   DEPT OF HIGHWAYS

            10 MILES NORTH OF BEDFORD ALONG HIGHWAY 148 NEAR 150TH
            ST. BRIDGE SCOUR. DOT REPORTS HIGHWAY 148 CLOSED BETWEEN
            CORNING AND BEDFORD.

&&

SMALL
Local storm report, May 11, 8:25 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
825 PM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TORNADO          LENOX                   40.88N 94.56W
05/11/2011                   TAYLOR             IA   EMERGENCY MNGR

            TAYLOR COUNTY EMERGENCY MANAGER REPORTS 20 SQUARE BLOCKS
            OF DAMAGE IN TOWN...EXTENT UNKNOWN AT THIS TIME.

0440 PM     TORNADO          LENOX                   40.88N 94.56W
05/11/2011                   TAYLOR             IA   BROADCAST MEDIA

            KCCI TV REPORTS ROOF REMOVED FROM HOUSE...SOME STRUCTURAL
            DAMAGE TO WALLS...MANY TREES UPROOTED.

&&

SMALL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:29 PM CDTSevere Thunderstorm WarningDMXLucas, Marion, Monroe25 min
May 11, 7:31 PM CDTSevere Thunderstorm WarningDMXEmmet, Palo Alto29 min
May 11, 8:24 PM CDTSevere Thunderstorm WarningDMXAppanoose29 min
May 12, 8:23 AM CDTRiver Flood WarningDMXDecatur13 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.